Colorado, 2003

Hail in Colorado, May 28, 2003

May 28, 2003 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 28, 1:45 PM MST, 1 hour earlier.

Area forecast discussion, May 28, 1:45 PM MST, 1 hour before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
245 PM MDT WED MAY 28 2003

SHORT TERM DISCUSSION...(TONIGHT AND THURSDAY).

CURRENTLY: AN UPPER RIDGE OF HIGH PRESSURE WAS PARKED OVER THE 4
CORNERS...PRODUCING MOSTLY SUNNY SKIES AND VERY WARM TEMPS ACROSS
THE STATE. A FEW ISOLATED STORMS HAVE DEVELOPED UP AGAINST THE
RAMPART RANGE...IN THE EXPECTED AREA OF HIGHER CAPES AND LI.

TONIGHT: UPPER RIDGE REMAINS FIRMLY ENTRENCHED ACROSS THE
REGION. ISOLATED CONVECTION ACROSS THE HIGHER TERRAIN AND ADJACENT
PLAINS SHOULD HUG THE S FRONT RANGE DUE TO LIGHT STEERING WINDS...
AND WILL DIE DOWN SOON AFTER SUNSET ALLOWING SKIES TO CLEAR
OVERNIGHT. MINIMUM TEMPS THIS MORNING WERE MUCH WARMER THAN
PREVIOUSLY EXPECTED...SO ADJUSTED UP FORECAST MINS FOR THURSDAY
MORNING. LOW LEVEL MOISTURE WILL STICK AROUND OVERNIGHT...SO ADJUSTED
DEW AS WELL.

THURSDAY: MODELS CONTINUE TO FORECAST HOTTEST DAY OF THE WEEK ON
THURSDAY...WITH H7 TEMPS AT +17 - +18 DREG C. ONGOING TEMP GRIDS
LOOKED GOOD...AND LITTLE TO NO ADJUSTMENT NEEDED. IN ADDITION...
EXPECTED RELATIVE HUMIDITIES THURSDAY AFTN WILL DROP DOWN INTO
THE TEENS ACROSS THE LOWER ELEVATIONS. KEPT THE 10 POPS ACROSS THE
MTNS DURING THE AFTN SINCE IT WOULDNT TAKE MUCH TO SPARK A SOLITARY
THUNDERSTORM OVER THE HIGHER PEAKS.  MOORE //

LONG TERM DISCUSSION...(THURSDAY NIGHT THROUGH WEDNESDAY)

TIMING OF FRONT/PRECIP FRIDAY THE MAIN CONCERN.

FRIDAY/FRIDAY NIGHT...MODELS CONTINUE TO BRING IN FRONT FAIRLY
QUICKLY ON FRIDAY...WITH ERLY UPSLOPE ADVECTING HIGHER DEWPOINTS BACK
INTO THE ERN PLAINS BY EVENING. BOTH ETA AND GFS POINT TO
SIGNIFICANT CONVECTION FRIDAY EVENING...THOUGH PLACEMENT DIFFERS
WITH GFS FARTHER NORTH THAN ETA. WHILE MODEL QPFS ARE OVERDONE DUE
TO CONVECTIVE FEEDBACK...THE MESSAGE OF BOTH MODELS SEEMS TO POINT
TOWARD FAIRLY WIDESPREAD TSRA LATE FRI/FRI NIGHT. WILL BUMP UP POPS
IN THE LATE AFTERNOON AND OVERNIGHT TO ACCOUNT FOR THIS. MAX TEMPS
FRI TRICKY WITH FROPA...APPEARS COOLER AIR LAGS THE ACTUAL
WINDSHIFT SLIGHTLY...SO WILL CONTINUE THE WARM TREND OF CURRENT
GRIDS...WHICH ACTUALLY FIT MOS NUMBERS FAIRLY CLOSE.

SATURDAY/SATURDAY NIGHT...BACK TO OUR USUAL PATTERN OF LOW LEVEL
MOIST SERLY UPSLOPE WITH NWRLY FLOW ALOFT. SHOULD BE A GOOD SET-UP
FOR AFTERNOON AND EVENING CONVECTION...AGAIN MOST PREVELANT OVER
THE ERN MTNS AND IMMEDIATELY ADJACENT PLAINS. MAX TEMPS SHOULD COOL
SOMEWHAT IN THE WAKE OF THE COLD FRONT...WITH READINGS FALLING BACK
TO NEAR SEASONAL NORMS.

SUNDAY...APPEARS ANOTHER UPSLOPE SURGE WILL DROP SEWRD ACROSS THE
PLAINS...WITH REINFORCING MOIST ERLY FLOW. TRIMMED JUST A DEGREE
OR 2 OFF OF SUNDAY MAXES OVER THE PLAINS...OTHERWISE GRIDS LOOK OK
WITH THE USUAL AFTERNOON/EVENING CONVECTION.

MONDAY-WEDNESDAY...FLAT UPPER RIDGE DOMINATES THE WRN U.S. IF
ONE BELIEVES THE GFS...WHILE ECMWF IS EVEN MORE AMPLIFIED. WHATEVER
MODEL ONE PREFERS...MAIN MESSAGE IS A RETURN TO RELATIVELY WET
WEATHER OVER THE ERN MTNS AND PLAINS...WITH NWRLY UPPER FLOW AND
MOIST SERLY UPSLOPE IN THE LOWER LEVELS. GRIDS COVER THIS FAIRLY
WELL...THOUGH WILL BUMP UP POPS OVER THE ERN MTNS SLIGHTLY ALL DAYS.
TEMPS TO RECOVER TO NEAR OR SLIGHTLY ABOVE SEASONAL NORMS MONDAY...
THEN REMAIN A FEW DEGF ABOVE NORMAL THROUGH THE WEEK.  --PETERSEN

.PUB...NONE.
Hazardous weather outlook, May 28, 6:00 AM MST, 8 hours 45 minutes before
COZ058>089-093>099-291300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT WED MAY 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AROUND NOON
AND WILL THEN SPREAD OVER THE ADJACENT PLAINS.  ONE OR TWO
THUNDERSTORMS MAY BECOME SEVERE AFTER 100 PM OVER THE EASTERN PLAINS
ADJACENT TO THE MOUNTAINS...PRODUCING HAIL AROUND 1 INCH IN
DIAMETER...WIND GUSTS AROUND 60 MPH AND DANGEROUS LIGHTNING. IF ANY
STORMS BECOME SEVERE...THE MOST LIKELY AREA FOR THIS TO OCCUR IS EL
PASO...PUEBLO...AND FREMONT COUNTIES. LOW LEVEL MOISTURE...COMBINED
WITH AFTERNOON HEATING AND LOW LEVEL UPSLOPE...WILL CAUSE THE
ATMOSPHERE TO BECOME UNSTABLE.

ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS AND THE SAN LUIS VALLEY...
LOW LEVEL MOISTURE WILL BE LACKING...THUS ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BE HIGH BASED.  GUSTY WINDS TO 40 MPH
AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS ON
THURSDAY.  WITH LIMITED MOISTURE OVER THE AREA...WIND GUSTS TO 40
MPH AND DANGEROUS LIGHTNING WILL BE THE PRIMARY THREATS.

A COLD FRONT WILL BRING UPSLOPE FLOW WITH INCREASING LOW LEVEL
MOISTURE INTO THE AREA FOR LATE FRIDAY THROUGH SUNDAY.  THIS
WILL BRING BACK THE THREAT OF SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS TO THE SOUTHEAST PLAINS AND MOUNTAINS.
DEPENDING ON THE AMOUNT OF AFTERNOON HEATING AND POTENTIAL
INSTABILITY...THERE IS A CHANCE THAT A FEW THUNDERSTORMS ACROSS THE
SOUTHEAST PLAINS COULD BECOME STRONG TO SEVERE EACH AFTERNOON AND
EVENING.

A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE FOR MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 100 PM ACROSS EL PASO...PUEBLO...AND FREMONT
COUNTIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
May 28, 2:45 PM MST to 2:50 PM MST
Where
El Paso County, 5 mi N of Chipita Park
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -105.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355058.